Tornadoes · United States · Tennessee · 2012
EF0 tornado, Franklin to Douglas, Tennessee, April 26, 2012
From Franklin to Douglas, this EF0 tornado ran 3.8 miles across Williamson County on April 26, 2012, touching down at 7:00 PM CDT and reaching 100 yards wide. It killed nobody and injured 6, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 26, 2012
- Touchdown
- 7:00 PM CDT (00:00 UTC)
- Lifted
- 7:08 PM CDT (00:08 UTC)
- On the ground
- 8 minutes
- Path length
- 3.8 miles (6.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 6
- Property damage
- $75,000
- County
- Williamson County
- Touchdown point
- 35.931, -86.895
- Lift-off point
- 35.886, -86.862
- Record number
- 1204261800-01
The damage survey
10 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A large MCS moved southeastward out of Kentucky across northeast portions of Middle Tennessee during the early morning hours on April 26. Numerous reports of large hail and wind damage with 1 injury were received. As a cold front moved southward during the afternoon, additional widely scattered multicell and supercell thunderstorms developed and moved southeastward, resulting in numerous additional large hail reports and one EF0 tornado that caused 6 minor injuries.
An NWS Storm Survey confirmed an EF0 tornado touched down in Franklin. Damage began near the intersection of Highway 96 and Founders Point Boulevard where several trees were snapped and minor roof damage occurred. Continuous damage was noted heading to the south-southeast through Jim Warren Park where several vehicles were flipped over causing 6 minor injuries. The tornado continued across a mobile home park along Highway 246 where trees fell onto three mobile homes causing major damage. Numerous other homes in the area suffered shingle, siding, and gutter damage and dozens of other trees were snapped and uprooted. The damage path then turned more to the southeast, moving over a quarry and crossing Highway 31 just north of Highway 397. Damage in this part of the path was confined to snapped trees and tree limbs along with some minor roof damage. The last evidence of damage was between Bluebell Way and Wynbrook Court where several softwood trees were snapped, a fence was blown down, and a patio covering was flipped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Apr 26, 4:12 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 26, 4:12 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 412 PM CDT THU APR 26 2012 .SHORT TERM...COLD FRONT MARCHING SOUTHWARD INTO OUR NORTHWESTERN COUNTIES LATE THIS AFTERNOON AND EVENING, WITH A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS OVER MUCH OF THE NORTHERN PARTS OF THE MID STATE THROUGH 01Z. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 01Z FOR MOST AREAS ALONG AND NORTH OF I-40. EXPECT COLD FRONT TO PUSH SOUTHWARD OVERNIGHT WITH SHOWERS AND THUNDERSTORMS LIKELY CONTINUING IN A BAND JUST AHEAD OF THE FRONTAL BOUNDARY. SHOWERS WILL DIMINISH AND END AFTER THE FRONT PASSES, WITH MOST THUNDERSTORMS CONFINED TO OUR EXTREME SOUTHERN COUNTIES BY 12Z FRIDAY. COLD FRONT LIFTS BACK NORTH AS A WARM FRONT FRIDAY, WITH SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE FRONT, BUT MAINLY JUST SHOWERS TO THE NORTH OF THE BOUNDARY. FRONT SHOULD CONTINUE PUSHING NORTHWARD INTO KENTUCKY FRIDAY NIGHT, WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER NORTHEASTERN PARTS OF OUR AREA. EXPECT MOST SHOWERS AND THUNDERSTORMS TO BECOME CONFINED TO NORTHERN PARTS OF THE MID STATE OVER THE WEEKEND, AS FRONTAL BOUNDARY IS FORECAST TO WAVER AROUND OVER SOUTHERN AND CENTRAL KENTUCKY. WHERE SUFFICIENT AFTERNOON SUNSHINE OCCURS, EXPECT AFTERNOON TEMPERATURES OVER THE WEEKEND TO PUSH INTO THE LOWER AND MIDDLE 80S OVER MOST AREAS. THE MAIN POSSIBLE EXCEPTION, WILL BE ACROSS THE NORTH INVOF MORE CLOUDS AND POSSIBLE SHOWERS AND THUNDERSTORMS. .LONG TERM...WARM SOUTHERLY FLOW CONTINUES OVER THE AREA NEXT WEEK, WITH ENOUGH ATMOSPHERIC INSTABILITY TO ALLOW FOR PERIODS OF SHOWERS AND THUNDERSTORMS, THE TIMING OF WHICH WILL BE RELATED TO FAIRLY NEBULOUS DISTURBANCES THAT ARE DIFFICULT TO PREDICT AT THIS TIME. THUS, WILL PROBABLY LEAVE POP FORECAST FOR NEXT WEEK VERY SIMILAR TO THE ONE FROM PREVIOUS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 54 73 59 83 / 40 40 20 20 CLARKSVILLE 47 70 57 83 / 10 40 10 30 CROSSVILLE 53 72 55 78 / 60 40 40 40 COLUMBIA 58 76 60 83 / 60 40 10 20 LAWRENCEBURG 60 79 60 83 / 60 40 10 20 WAVERLY 53 73 59 83 / 20 40 10 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 19
Hazardous weather outlook, Apr 26, 8:31 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 831 AM CDT THU APR 26 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-271030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 831 AM CDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING...ACCOMPANIED BY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A SURFACE BOUNDARY WILL HANG AROUND THE MID STATE AREA OVER THE WEEKEND AND DURING THE FIRST HALF OF NEXT WEEK...AND ALLOW FOR PERIODS OF SCATTERED SHOWERS THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY AND THIS EVENING. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 19
In the hours before
Local storm report, Apr 26, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 10 SW LEBANON 36.11N 86.45W
04/26/2012 E1.00 INCH WILSON TN TRAINED SPOTTER
QUARTER SIZE HAIL IN GLADEVILLE.
&&
21Special weather statement, Apr 26, 6:34 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT THU APR 26 2012
TNZ059-270000-
WILLIAMSON-
634 PM CDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY...
AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF FOREST HILLS...OR 9 MILES
NORTHWEST OF FRANKLIN...MOVING SOUTHEAST AT 35 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3605 8692 3604 8686 3593 8662 3591 8663
3590 8662 3577 8673 3601 8700 3603 8698
3605 8693
31Local storm report, Apr 26, 6:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL WESTMORELAND 36.56N 86.25W
04/26/2012 E0.50 INCH SUMNER TN TRAINED SPOTTER
ONE HALF INCH HAIL IN WESTMORELAND
0410 PM HAIL ADAMS 36.58N 87.07W
04/26/2012 E0.75 INCH ROBERTSON TN TRAINED SPOTTER
0411 PM HAIL WESTMORELAND 36.56N 86.25W
04/26/2012 E1.00 INCH SUMNER TN TRAINED SPOTTER
QUARTER SIZE HAIL IN WESTMORELAND.
0421 PM HAIL ADAMS 36.58N 87.07W
04/26/2012 E1.25 INCH ROBERTSON TN TRAINED SPOTTER
0422 PM HAIL WESTMORELAND 36.56N 86.25W
04/26/2012 E1.75 INCH SUMNER TN TRAINED SPOTTER
0451 PM HAIL 3 NE WESTMORELAND 36.59N 86.21W
04/26/2012 E1.75 INCH MACON TN TRAINED SPOTTER
GOLFBALL HAIL AND 5 INCH TREE BRANCHES BLOWN DOWN.
0457 PM HAIL SPRINGFIELD 36.50N 86.88W
04/26/2012 E0.50 INCH ROBERTSON TN TRAINED SPOTTER
0458 PM HAIL SPRINGFIELD 36.50N 86.88W
04/26/2012 E1.00 INCH ROBERTSON TN TRAINED SPOTTER
0528 PM HAIL 6 N CARTHAGE 36.34N 85.94W
04/26/2012 E0.75 INCH SMITH TN TRAINED SPOTTER
PENNY SIZE HAIL IN THE COMMUNITY OF GRAVELTOWN.
0550 PM HAIL HENDERSONVILLE 36.29N 86.60W
04/26/2012 E1.00 INCH SUMNER TN TRAINED SPOTTER
QUARTER SIZE HAIL IN HENDERSONVILLE.
0600 PM HAIL 4 SW GREENBRIER 36.38N 86.85W
04/26/2012 E0.50 INCH ROBERTSON TN TRAINED SPOTTER
0612 PM HAIL MOUNT JULIET 36.21N 86.52W
04/26/2012 E1.00 INCH WILSON TN PUBLIC
0625 PM HAIL 10 SW LEBANON 36.11N 86.45W
04/26/2012 E1.00 INCH WILSON TN TRAINED SPOTTER
QUARTER SIZE HAIL IN GLADEVILLE.
&&
31Special weather statement, Apr 26, 6:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT THU APR 26 2012
TNZ025-026-059-270015-
CHEATHAM-DICKSON-WILLIAMSON-
641 PM CDT THU APR 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON AND WILLIAMSON
COUNTIES...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WHITE BLUFF...OR 7 MILES
NORTHEAST OF DICKSON...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3618 8718 3608 8704 3605 8704 3604 8704
3605 8705 3602 8705 3595 8716 3620 8742
31Local storm report, Apr 26, 6:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL WHITE BLUFF 36.11N 87.21W
04/26/2012 E0.75 INCH DICKSON TN PUBLIC
&&
21Local storm report, Apr 26, 7:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT THU APR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 SW BRENTWOOD 35.98N 86.81W
04/26/2012 E1.25 INCH WILLIAMSON TN PUBLIC
&&
21The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.0 hours before the tornado, 35 km from the path. April 27, 2012.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 1008 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Nashville Metro (BNA), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of April 26, 2012
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.